Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 145, NWS Dodge City, KS

June 16, 1997Barber County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 16, 1997, 4:24 PM CDT for Barber County, Kansas. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 16, 1997, 4:24 PM CDT (21:24 UTC)
Expired
Jun 16, 1997, 5:10 PM CDT
In force
46 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Barber County, KS

The radar

The Vance AFB radar (KVNX), 73 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 4:27 PM CDTHail 2.75Hardtner, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 3:30 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1997-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1997-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -66 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2022 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-66 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 162125 RRA
SVRDDC
KSC007-162210-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
424 PM CDT MON JUN 16 1997

* SEVERE THUNDERSTORM WARNING FOR
  SOUTHEASTERN BARBER COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 510 PM CDT
 
* SOME LOCATIONS AFFECTED
  RURAL RESIDENTS OF SOUTHEAST BARBER COUNTY

* AT 421 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 13 MILES SOUTH OF MEDICINE LODGE OR 5 MILES NORTHWEST
  OF KIOWA MOVING NORTH AT 10 MPH.

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY
FROM WINDOWS.

PARKIN/STOUT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:43 PM CDT, 41 minutes earlier.

Area forecast discussion, Jun 16, 3:43 PM CDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
345 PM CDT MON JUN 17 1997

FCST CHALLENGE IS SEVERE POTENIAL IN NEAR TERM AND THEN TEMPS IN LOGER
TERM.  WIDESPREAD SEVERE STMS WITH HAIL MARCHING NE ACRS CWA
ATTM...WILL GO WITH EVENING PERIOD OF SVR AND PSBL HVY RAIN SRN 2/3RDS
OF CWA...AS PER CURRENT WATCH #452.  5H SHORT WAVE BRINGING CAA
ALOFT...DESTABILIZING AMS.  PLENTY OF LOW LEVEL MOISTURE...THUS THE
HAIL.  WE HAVE ALREADY HAD SEVERAL REPORTS OF DIME SIZE HAIL.

MDLS DO NOT HAVE A CLUE ON THIS CONVECTION...WITH NEAR TERM POPS 5-15
PERCENT.  THUS...WL HAVE TO GO WITH PERSISTENCE.  THINK SUNSET WILL
BRING AN END TO MUCH OF THE CONVECTION...WITH CURRENT STORMS MODIFYING
AIRMASS AND LOOSING SUPPORT FROM ABOVE.

AS FOR REST OF FORECAST PD...LEAVE CHC POPS IN S TUE MORNG...BUT JUST
PCLDY ELSEWHERE.  WED LOOKS TO BE FAIRLY WARM WITH PARTS OF CWA IN 90S.

.DDC...NONE.

DDC 056/083 058/088 064 43-
GCK 054/082 056/08z7 062 21-
EHA 056/082 057/088 063 72-
LBL 057/084 059/090 065 53-
HYS 055/083 055/086 063 21-
P28 059/086 063/090 067 23-

BURKE

In the hours before

Special weather statement, Jun 16, 11:15 AM CDT, 5 hours 9 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-170600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1115 AM CDT MON JUN 16 1997

SYNOPSIS:  SURFACE HIGH PRESSURE WAS BUILDING IN FROM THE NORTH THIS
MORNING...WITH A COLD FRONT SAGGING SOUTHWARD FROM EASTERN KANSAS
THROUGH CENTRAL OKLAHOMA THEN WEST TO THE TEXAS PANHANDLE.  A FEW
LIGHT SHOWERS WILL BE SCATTERED NEAR THE OKLAHOMA BORDER THROUGH
MID-AFTERNOON...BUT NO THUNDERSTORMS ARE EXPECT THROUGH THE
AFTERNOON.  THERE IS STILL PLENTY OF SURFACE MOISTURE
AVAILABLE...AND AS THE SUN HEATS THE SURFACE THIS AFTERNOON...THERE
IS A SMALL CHANCE OF A FEW THUNDERSTORMS ACROSS THE SOUTHERN TIER OF
COUNTIES THIS EVENING.  HOWEVER...NONE OF THE STORMS THAT MIGHT
DEVELOP WILL BE SEVERE.

SINCE NO HAZARDOUS WEATHER IS ANTICIPATED IN SOUTHWEST KANSAS THIS
AFTERNOON OR TONIGHT...SPOTTER ACTIVATION WILL NOT BE NEEDED.

BURKE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:00 PM CDTSevere Thunderstorm WarningDDCGray45 min
Jun 15, 7:04 PM CDTSevere Thunderstorm WarningDDCMeade46 min
Jun 15, 7:33 PM CDTSevere Thunderstorm WarningDDCRush47 min
Jun 15, 7:35 PM CDTSevere Thunderstorm WarningDDCRush45 min
Jun 15, 7:40 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness45 min
Jun 15, 7:50 PM CDTSevere Thunderstorm WarningDDCGray45 min
Jun 15, 7:55 PM CDTSevere Thunderstorm WarningDDCMeade45 min
Jun 15, 8:25 PM CDTSevere Thunderstorm WarningDDCPawnee, Rush45 min
Jun 15, 8:31 PM CDTSevere Thunderstorm WarningDDCHodgeman49 min
Jun 15, 8:37 PM CDTSevere Thunderstorm WarningDDCClark48 min
Jun 15, 9:16 PM CDTSevere Thunderstorm WarningDDCComanche59 min
Jun 15, 9:54 PM CDTSevere Thunderstorm WarningDDCPratt31 min
Jun 15, 10:04 PM CDTSevere Thunderstorm WarningDDCFinney46 min
Jun 15, 10:27 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford33 min
Jun 15, 10:33 PM CDTSevere Thunderstorm WarningDDCScott47 min
Jun 16, 2:35 PM CDTSevere Thunderstorm WarningDDCSeward35 min
Jun 16, 3:11 PM CDTSevere Thunderstorm WarningDDCSeward34 min
Jun 16, 3:53 PM CDTSevere Thunderstorm WarningDDCBarber32 min
Jun 16, 5:24 PM CDTSevere Thunderstorm WarningDDCFord46 min
Jun 16, 6:43 PM CDTSevere Thunderstorm WarningDDCComanche47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.